Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Binghamton, NY

June 30, 1998Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 30, 1998, 2:54 PM EDT for Steuben County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 2:54 PM EDT (18:54 UTC)
Expired
Jun 30, 1998, 4:55 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 301852
FFWBGM
NYC101-302055-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 455 PM EDT

* AT 245 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN SOUTH OF BATH... MOVING EAST AT
  25 MPH.

A SEVERE THUNDERSTORM PRODUCING ONE TO ONE AND ONE HALF /1.0 TO 1.5/
INCHES OF RAIN IN 30 MINUTES WILL CONTINUE TO TRACK ACROSS CENTRAL
STEUBEN COUNTY THROUGH 315 PM.

SPOTTERS AND COUNTY EMERGENCY SERVICES REPORT SMALL STREAMS AND
CREEKS ARE STARTING RO COME OUT OF THEIR BANKS...AND WIDESPREAD
POOR DRAINAGE ROAD FLOODING BETWEEN HORNELL AND BATH.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JSW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 12:30 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 12:30 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1230 PM EDT TUE JUN 30 1998

GOT THIS OUT EARLY SO WE CAN FOCUS ON THE RADAR AND AFTN CONVECTION.

STRONG VORT MAX WILL SHOWN NICELY IN THE WATER VAPOR IMAGERY WILL MOVE
INTO THE RGN THIS EVNG...FOLLOWED BY ANOTHER TWDS DAYBREAK. PLENTY OF
TSRA DVLPNG OVER MI/ONTARIO WITH THIS FEATURE. WILL FCST LIKELY (70)
POPS AND PUT EMPHASIS ON EVENING PD...THINK SOME ADNL ACTIVITY PSBL TWDS
DAYBREAK AS THE 2ND VORT MAX MOVES IN. WILL KEEP IN ENHANCED WORDING IN
FOR THE EVNG PLAYING UP THE FF THREAT. SVR THREAT ALSO THERE WITH SIG
DRY PUNCH BUT IT APPEARS THAT HEATING WILL BE MARGINAL FOR SVR DVLPMNT.
FF THREAT MAY ALSO BE WANING AS STORMS UPSTREAM MOVG AT A GOOD CLIP BUT
WE'RE ALREADY PRIMED FROM THE +RA THIS MRNG AND IT WON'T TAKE MUCH TO
CAUSE PRBLMS. INITIAL COORD WITH BUF/ALY AND ARE IN AGREEMENT.

FOR TMRW WILL LEAVE IN CHC POPS FOR SHRA/TSRA AS 2ND SYSTEM WORKS THRU.
FAIR SKIES OR BECOMING MAINLY CLEAR TMRW NGT. MOSTLY SUNNY FOR THURSDAY
WHICH LOOKS TO BE A VERY NICE DAY. FWC TEMPS SEEM TO BE IN THE
BALLPARK.

WILL TRY TO GET ZONES OUT BEFORE 130. ANY OTHER THOUGHTS PLEASE CALL.

.BGM...FLASH FLOOD WATCH TONIGHT.
.
BRADY

In the hours before

Special weather statement, Jun 30, 1:24 PM EDT, 1 hour 30 minutes before
NYZ024-023-022-025-017-018-016-015-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 PM EDT TUE JUN 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

CHEMUNG NY...
SCHUYLER NY...
STEUBEN NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

EG
Special weather statement, Jun 30, 1:24 PM EDT, 1 hour 30 minutes before
NYZ024-023-022-025-017-018-016-015-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 PM EDT TUE JUN 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

CHEMUNG NY...
SCHUYLER NY...
STEUBEN NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

EG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:24 PM EDTSevere Thunderstorm WarningBGMSteuben51 min
Jun 30, 2:58 PM EDTSevere Thunderstorm WarningBGMChemung62 min
Jun 30, 3:45 PM EDTFlash Flood WarningBGMChemung2 hr
Jun 30, 3:50 PM EDTSevere Thunderstorm WarningBGMTioga60 min
Jun 30, 4:35 PM EDTSevere Thunderstorm WarningBGMBroome65 min
Jun 30, 5:20 PM EDTFlash Flood WarningBGMDelaware, Sullivan3 hr
Jun 30, 5:49 PM EDTSevere Thunderstorm WarningBGMSullivan76 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.